Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Virtually no side effects, too good to be true?
Jul 25, 2000

At DX my viral load was 26,000 T cell 250+. I started treatment of Combivir and Viramune in February this year.

Since then my viral load dropped to <50 my T cells are 350+.

Other than minor peripheral neuropathy on the bottom of my feet and the initial rash that has long since gone, I have had no ill effects at all. I am religious about adherence and my doctor says my progress is remarkable, yet on my last check-up he suggested we introduce a PI into my meds.

He was vague about why. If I'm doing so well, should I add PI's? They may be another weapon in the arsenal but they seem to have so many more negative side effects. Is he just tactfully hinting that my current meds aren't sufficient to maintain my current status long term? Does everyone eventually develop resistance to their meds and begin to decline at some point into AIDS?

Response from Dr. Boyle

I'm not quite sure why your doctor is considering adding a protease inhibitor at this point. You are doing great on your current regimen and there are no studies which show that adding a PI at this point is beneficial. Based upon several studies involving nevirapine and efavirenz (NNRTIs), patients like you do have durable HIV suppression if they remain adherent to the regimen. Although adding a PI MAY provide further suppression of HIV, as you correctly note, PIs have many side effects, long- and short-term toxicities and significantly increase pill burden, and these factors may adversely affect your adherence (which is clearly a key to long-term success). Our current belief is that eventually every regimen will fail, but I have many patients still succeeding on their first regimen, even though they've been on it for 3-4 years. If you get that long out of this regimen, and have a good quality of life in the meantime, you can then consider starting a PI-based regimen. Also, keep in mind that we have made tremendous treatment strides in 4 years, and that out treatment options will continue to expand over the coming years, so that by the time you fail this regimen, PI's may be one of many treatment options available to you. Brian Boyle, M.D., J.D.



Previous
Lypo Reduction w/o Crixivan?
Next
Testosterone Acne

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement